Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 89, NWS Norman, OK

June 3, 2019Atoka County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 3, 2019, 3:18 PM CDT for Atoka County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2019, 3:18 PM CDT (20:18 UTC)
Expired
Jun 3, 2019, 6:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Atoka County, OK

The radar

The Norman radar (KTLX), 171 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS54 KOUN 032018
FFWOUN
OKC005-032315-
/O.NEW.KOUN.FF.W.0089.190603T2018Z-190603T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
318 PM CDT Mon Jun 3 2019

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Atoka County in southeastern Oklahoma...

* Until 615 PM CDT.
  
* At 317 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Southeastern McGee Creek Lake.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3425 9592 3436 9595 3440 9578 3430 9578

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 12:39 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 3, 12:39 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Mon Jun 3 2019

.AVIATION...
TAFs 0318/0418...

Widely scattered showers and storms are expected to form during
the afternoon but will not mention in TAFs because of coverage
and local predictability. VFR conditions should prevail with a
southerly wind. Storms that form to the west this afternoon, may
impact western Oklahoma after midnight.

&&

.PREV DISCUSSION... /issued 1131 AM CDT Mon Jun 3 2019/

DISCUSSION...
A small area of showers/storms has developed across north central
Oklahoma this morning in advance of remnant cloud cover/MCV. This
area of precipitation will continue to move east/northeast through
the early afternoon. Other storms that formed across south central
Oklahoma have mainly moved east. For the afternoon, expect heating
will result in at least widely scattered showers and storms. A few
strong storms are possible with strong wind gusts and heavy
rainfall.

PREV DISCUSSION... /issued 653 AM CDT Mon Jun 3 2019/

DISCUSSION...
12Z TAFs.

AVIATION...
Scattered showers will affect KSPS this morning and may affect
KPNC for a little bit, although the showers in northern Oklahoma
are weakening. We will likely see scattered showers and storms
later this afternoon in the eastern part of the area, and
additional storms moving in from the west early Tuesday morning.
We have put tempo groups or prob30s at the locations and times
were confidence is the highest, but showers and storms will
certainly be possible at the other locations as well. With the
exception of near showers and thunderstorms, VFR conditions are
generally expected.

PREV DISCUSSION... /issued 506 AM CDT Mon Jun 3 2019/

DISCUSSION...

Currently, there is a line of showers with embedded storms
stretching from northwest Oklahoma down through western north
Texas. While these storms have generally weakened as they have
moved away from the influence of the lower level jet situated over
the Texas Panhandle, these storms continue to be monitored for
occasional upticks in intensity. The big question will be if they
maintain their intensity until sunrise. If these storms continue
into the morning, there is some concern of intensification with
the reintroduction of solar heating. If the storms dissipate, the
remnants of the MCV circulation may act as concentration point for
scattered thunderstorms Monday afternoon. Short range models have
had somewhat of a difficult time as of late getting a good handle
on storms in the area, and this looks like it could be a
continuing trend today.

As the upper level cyclone moves eastward through the week, the
upper level ridge becomes positioned over the southeastern United
States, which leads to an all too familiar setup and enhances
moisture advection into the region. Multiple shortwaves are
generated and move through the area in advance of the upper level
cyclone, and these periods of upper level support combined with
the increased moisture advection into the area will provide
continuous chances of precipitation throughout the week. Thursday
into Friday morning appears to be the greatest chance for
precipitation when the upper level low pressure cyclone begins
it's northern movement over the OK/TX Panhandles and is expected
to produce the strongest upper level diffluence for central
Oklahoma corridor. Due to the ample amount of moisture that will
be available along with the antecedent conditions, flooding will
be a major concern as this low moves through.

As the upper level cyclone exits to the northeast, we will see a
brief reprieve in precipitation chances on Saturday. Surface
moisture advection, however, is expected to persist and bring in
>70F surface dewpoints into the area. A surface low in the wake of
the exiting upper level cyclone is expected to bring a cold front
and precipitation chances through early next week, although the
timing and intensity is a bit uncertain as of this forecast.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  86  67  82 /  30  40  30  50
Hobart OK         68  84  67  82 /  40  40  50  50
Wichita Falls TX  71  86  70  83 /  30  40  50  60
Gage OK           64  83  62  81 /  40  30  40  50
Ponca City OK     68  85  67  82 /  40  40  20  60
Durant OK         71  88  71  83 /  30  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 11:48 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Mon Jun 3 2019

OKZ004>048-050>052-TXZ083>090-041700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Mon Jun 3 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...
Latest satellite imagery shows some clearing over western and
southwestern OK with overcast skies over central OK and more
impressive cumulonimbus clouds over eastern Oklahoma. With a
moderately unstable and moist atmosphere in place, additional
daytime heating may lead to isolated to widely scattered
thunderstorms this afternoon and early evening. Scattered showers
and thunderstorms are then possible over western Oklahoma and
western north Texas after midnight as storms move in from the high
plains.

The primary hazards will be wind gusts to 60 mph and locally heavy
rainfall that may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms remain possible through Friday. The highest chance for
widespread thunderstorms begins on Wednesday and is forecast to
persist through early Friday. After Friday, the next chance for
thunderstorms is Saturday night into Sunday.

.Heavy Rainfall and Flooding...
Heavy rainfall will be possible through the period, especially
Wednesday into Friday morning. Heavy rainfall through this period
may lead to flooding for some locations.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

JT

In the hours before

Special weather statement, Jun 3, 1:41 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
141 PM CDT Mon Jun 3 2019

OKZ032-043-048-031915-
Coal OK-Atoka OK-Hughes OK-
141 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR Coal...Atoka and south central
Hughes Counties Until 215 PM CDT...

AT 135 PM CDT, a strong thunderstorms were located near Lehigh,
Tushka, Stringtown and Daisy.  The storms were moving northeast at
20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3451 9571 3451 9578 3426 9578 3417 9580
      3426 9640 3485 9630 3481 9609 3468 9609
      3468 9589 3459 9588 3459 9569
TIME...MOT...LOC 1835Z 220DEG 18KT 3442 9621

SIX
Special weather statement, Jun 3, 2:35 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
235 PM CDT Mon Jun 3 2019

OKZ043-047-048-052-032000-
Coal OK-Atoka OK-Johnston OK-Bryan OK-
235 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Coal...Atoka...east
central Johnston and north central Bryan Counties Until 300 PM CDT...

AT 232 PM CDT, a strong thunderstorm was located near Coleman,
moving northeast at 20 MPH. Other strong storms were located near
McGee Creek Lake and Caney.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3451 9568 3451 9578 3422 9578 3418 9579
      3414 9642 3430 9653 3468 9603 3465 9588
      3459 9588 3459 9567 3452 9567
TIME...MOT...LOC 1932Z 239DEG 16KT 3426 9640

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:00 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills30 min
Jun 3, 4:32 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills28 min
Jun 3, 1:41 PM CDTSpecial Weather StatementOUNAtoka, Coal34 min
Jun 3, 2:35 PM CDTSpecial Weather StatementOUNAtoka25 min
Jun 3, 3:22 PM CDTAreal Flood AdvisoryOUNAtoka3 hr
Jun 3, 3:23 PM CDTSpecial Weather StatementOUNAtoka37 min
Jun 3, 3:34 PM CDTSevere Thunderstorm WarningOUNAtoka41 min
Jun 3, 3:36 PM CDTSpecial Weather StatementOUNBryan39 min
Jun 3, 3:41 PM CDTSpecial Weather StatementOUNAtoka49 min
Jun 3, 3:56 PM CDTFlash Flood WarningOUNAtoka3 hr
Jun 3, 4:11 PM CDTSpecial Weather StatementOUNAtoka34 min
Jun 3, 5:00 PM CDTSpecial Weather StatementOUNBryan30 min
Jun 3, 5:11 PM CDTSpecial Weather StatementOUNBryan34 min
Jun 3, 5:29 PM CDTSpecial Weather StatementOUNCoal31 min
Jun 3, 5:59 PM CDTAreal Flood AdvisoryOUNBryan3 hr
Jun 3, 6:46 PM CDTSpecial Weather StatementOUNJohnston29 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.